RIKEN PREDICTION

RIKEN website

OIST-RIKEN Joint Workshop on Prediction Science

Date
December 20, 2023 (Wed) - 22 (Fri)
Venue
OIST 1919-1 Tancha, Onna-son, Kunigami-gun, Okinawa Prefecture, Japan
Sydney Brenner Lecture Theater (Seminar Room B250)
Seaside house
Participants
Scientists from RIKEN and OIST
Language
English
Participation fee
Free

Objective

This workshop, jointly hosted by RIKEN Pioneering Projects "Prediction for Science" and OIST, aims to foster interdisciplinary collaboration between OIST and RIKEN researchers. It provides a platform to share their latest discoveries related to "Prediction Science", focusing on its mathematical foundations like data assimilation, topological data analysis, artificial intelligence, as well as its practical applications in weather forecasting, tsunami prediction, prediction in biology and medical science, etc.

Program

Poster presentation application

Link to application form
Target
Researchers from OIST or RIKEN in the fields of mathematics, physics, data assimilation, artificial intelligence, neural science, biology, medical science, disastrous science, and other fields.

Day 1: December 20

Time Speaker
13:15-13:30 Overview of RIKEN Pioneering Project "Prediction for Science"
13:30-14:20 Iyan Mulia (Ueda Team), Machine learning applications for tsunami and storm surge predictions
Break (10 min.)
14:30-15:30 Pinaki sensei's invited speakers
  • Satoshi Mitarai, Wave Glider observations of surface winds and currents within typhoon cores, 30 min
  • Hanley Andrean, Towards a new conceptual understanding of the decay of landfalling typhoons, 30 min
Move to Seaside house
16:30-18:00 Poster session
Dinner (Seaside house)

Day 2: December 21

Time Speaker
9:30-10:20 Goshi Ogita (Shibata Team)
Break (20 min.)
10:40-11:30 Kaman Kong (parameter estimation; Tomita Team)
Lunch
12:30-14:00 OIST Campus Tour
14:00-16:00 Yamada sensei's unit
  • Makoto Yamada, OIST (Optimal transport), 30 min
  • Clea Laouar, OIST Ph.D. student (Optimal transport), 30 min
  • Kira Dusterwald, UCL Gatsby Ph.D. student and OIST intern (Neuroscience), 30 min
  • Yuki Takezawa, Kyoto University/OIST (Distributed Learning or LLM watermarking), 30 min
16:15-18:15 Pinaki sensei and his invited speakers
  • Gerald Pao, Extreme nonlinearity and the prediction of causality without correlation on low dimensional manifolds, 1 hr
  • Tunggul Bhirawa, The Influence of Airflow Separation and Gravity-Capillary Waves to the Drag over Wind-Waves, 30 min
  • Pinaki Chakraborty, Predicting the evolution of the warm core of a landfalling typhoon, 30 min

Day 3: December 22

Time Speaker
9:30-10:00 C├ędric Ho Thanh (Seita Team)
10:00-10:50 Ruiming Li (Kawakami Team)
Break (10 min.)
11:00-11:50 Ken Furukawa (Kawakami Team)
Lunch
13:00-13:50 Lin Li (typhoons' controllability; Miyoshi Team)
Break (10 min.)
14:00-14:30 Invited speaker: Greg Stephens, 30 min
14:30-15:00 Conclusion & Discussion

Poster presentations

Seiya NISHIZAWA (Computational Climate Science Research Team, RIKEN)

Evaluation of estimated probability distributions
Jianyu LIANG (Prediction Science Laboratory, RIKEN)

Developing observation operator based on machine learning model for satellite data assimilation
Jianyu LIANG (Prediction Science Laboratory, RIKEN)

Understanding the Dynamics of Venus Atmosphere using Bred Vectors
Tung Cheng HO (Computational Disaster Mitigation and Reduction Research Team, RIKEN)

From tsunami source estimation to prediction
Shun OHISHI (Data Assimilation Research Team, RIKEN)

A new ensemble ocean analysis dataset LORA (LETKF-based Ocean Research Analysis)
Yasumitsu MAEJIMA (Data assimilation research team, RIKEN)

A Control Simulation Experiment for August 2014 Severe Rainfall Event Using a Regional Model
Ryohei NISHIZAWA (Laboratory for Physical Biology, BDR, RIKEN)

Machine learning-based quantification of nuclear behavior to understand chiral properties of multicellular colonies
Rakesh Teja KONDURU (Data assimilation research team, RIKEN)

Scale-Dependent RMSE Diagnostics in Data Assimilation: Insights from an OSSE approach with NICAM-LETKF

Participants

RIKEN
Prediction Science Laboratory

Takemasa MIYOSHI, Takashi SAKAJO, Lin LI, Jianyu LIANG, Saeko IMANO
Data Assimilation Research Team

Shun OHISHI, Yasumitsu MAEJIMA, Rakesh Teja KONDURU
Interdisciplinary Theoretical and Mathematical Sciences Program

Takashi TSUBOI
Disaster Resilience Science Team

Naonori UEDA, Iyan MULIA
Environmental Metabolic Analysis Research Team

Jun KIKUCHI
Computational Climate Science Research Team

Seiya NISHIZAWA, Kaman KONG
Medical Data Deep Learning Team

Jun SEITA, Cedric HOTHANH, Dorothy ELLIS
Medical Data Mathematical Reasoning Team

Eiryo KAWAKAMI, Ken FURUKAWA, Ruiming LI
Laboratory for Physical Biology

Tatsuo SHIBATA, Goshi OGITA, Ryohei NISHIZAWA
RIKEN (General participation)
Computational Disaster Mitigation and Reduction Research Team

Tung Cheng HO
OIST
Fluid Mechanics Unit

Pinaki Chakraborty and others
Machine Learning and Data Science Unit

Makoto YAMADA and others

Organized by

  • Prediction Science Laboratory, RIKEN
  • Data Assimilation Research Team, RIKEN
  • Interdisciplinary Theoretical and Mathematical Sciences Program, RIKEN
  • Disaster Resilience Science Team, RIKEN
  • Environmental Metabolic Analysis Research Team, RIKEN
  • Computational Climate Science Research Team, RIKEN
  • Medical Data Deep Learning Team, RIKEN
  • Medical Data Mathematical Reasoning Team, RIKEN
  • Laboratory for Physical Biology, RIKEN
  • Fluid Mechanics Unit, OIST
  • Machine Learning and Data Science Unit, OIST

Contact

 prediction-seminar@ml.riken.jp

Other events